Five out of 6 normally-menstruating women who were treated with a potent gonadotropin-releasing hormone (Gn-RH) agonist in order to achieve medical hypophysectomy developed hot flushes despite having normal oestradiol (E2) levels. The Gn-RH agonist was administered subcutaneously for 6 days and then intranasally for a further 14 days. A dose of 2 mg of E2 benzoate was injected intramuscularly once a week for 2 consecutive weeks. This combined treatment resulted in low peripheral gonadotropin levels but normal serum E2 concentrations. Four (4) women developed mild to moderate hot flushes and there was 1 case of flushes severe enough to necessitate cessation of treatment. The flushes occurred in the second week of Gn-RH analogue treatment when the level of serum luteinizing hormone (LH) was low and the pituitary was unresponsive to provocative tests, despite the fact that the patients' E2 levels were normal (mean 250 ± 25 pg/ml). It is suggested that neither LH pulsatility nor low peripheral E2 levels are mainly responsible for the development of hot flushes. It is possible that Gn-RH, a hypothalamic decapeptide, may play a major role or act as a mediator in the aetiology of hot flushes.
- Gonadotropin-releasing hormone
- Hot flushes